Eye problems due to medications in Old Bridge, NJ

Sunday, May 20th, 2012, 2:35 pm

When people visit their Ophthalmologist or Eye M.D. in Old Bridge, or anywhere else, they expect to be asked about any medical conditions they may have. But, did you ever wonder why your Eye Doctor inquires about the medications that you take? The reason is that medications can sometimes affect the eyes.
Some antibiotics can cause red, itchy, and dry eyes while others can cause blurred vision and light sensitivity. Antidepressants like Prozac can cause blurred vision, inability to focus, dilated pupils, double vision, and dry eyes. Antihistamines relieve allergy symptoms by “drying you out,” but unfortunately they may also cause dryness in the eyes. Many people take blood pressure medications. Diuretics can cause dry eyes; however other types of blood pressure regulators can cause dilated pupils, blurry vision, and light sensitivity. While some side effects are a temporary annoyance, others may have more serious consequences. For example, steroids such as Prednisone increase the risk of cataracts and glaucoma. Those who take Plaquenil for arthritis must have an eye exam every six months to check for retinal damage. As you can see it is imperative to discuss all medications you take with your Eye M.D.


Tags: , , , ,

Category: News and Updates


Leave a Reply




Anti-Spam Protection by WP-SpamFree

From the first office consultation to the last follow-up visit,
Dr. Scharfman and his staff did a first-rate job.
- Susan Y.